Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 104, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 1, 2003, 2:35 PM CDT for Alcorn County, Tippah County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 2:35 PM CDT (19:35 UTC)
- Expired
- May 1, 2003, 3:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Alcorn County, MS, Tippah County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 12:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1228 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
992 WUUS54 KMEG 011935 SVRMEM MSC003-139-012015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 235 PM CDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALCORN COUNTY IN NORTHEAST MISSISSIPPI TIPPAH COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 315 PM CDT. * AT 229 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER FALKNER...MOVING EAST AT 35 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 315 PM CDT INCLUDE... THEO... KOSSUTH... WENASOGA...CORINTH... .DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3494 8900 3476 8894 3484 8836 3501 8846
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:20 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 1, 10:20 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1020 AM CDT THU MAY 1 2003 14Z SFC MAP PLACES A COLD FRONT EXTENDING FROM N MO THRU SE KS AND C OK. A LARGE MCC DEVELOPED OVER SO MO LAST NITE AND IS ENTERING NE ARK AND MO BOOTHEEL. THIS COMPLEX DEVELOPED IN A THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET ALONG WITH GOOD UPPER LEVEL DIVERGENCE. ENVIRONMENT AHEAD OF THE LINE IS UNSTABLE WITH LIS OF AROUND -5...CAPES OF ABOUT 2000J/KG AND MID LEVEL LAPSE RATES OF AROUND 7.25. 850-500MB WIND FIELDS DO SUPPORT DAMAGING WINDS AND LARGE HAIL. SO SVR POTENTIAL DOES EXIST AS THE LINE CONTINUES TO THE SE. WILL UPDATE FCST TO INCREASE POPS ACROSS THE REGION AND DETAIL SVR WX THREAT. MAX TEMPS LOOK REASONABLE...MAY SCALE BACK TEMPS ACROSS NE ARK WHERE CONVECTION HAS OCCURRED. .MEG...SEVERE THUNDERSTORM WATCH FOR NE ARK AND MO BOOTHEEL UNTIL 20Z. VALLE
Hazardous weather outlook, May 1, 10:05 AM CDT, 4 hours 30 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1005 AM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY A COLD FRONT WILL APPROACH THE MID SOUTH FROM THE NORTHWEST TODAY AND MOVE INTO THE AREA TONIGHT. IN THE WARM MOIST UNSTABLE AIR AHEAD OF THE FRONT THUNDERSTORMS WILL SPREAD ACROSS THE MID SOUTH THIS MORNING THROUGH TONIGHT. SOME STORMS WILL BE SEVERE THIS MORNING ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. THESE STORMS WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE THUNDERSTORMS WILL SPREAD ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY WITH THE GREATEST CHANCE COMING ON SUNDAY AS A WARM FRONT LIFTS NORTH THROUGH THE AREA AND AGAIN ON TUESDAY AS A COLD FRONT SWEEPS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, May 1, 11:18 AM CDT, 3 hours 17 minutes before
ARZ026-027-011630- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1118 AM CDT THU MAY 1 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES NORTH OF WEINER AT 1118 AM CDT...MOVING NORTHEAST AT 30 MPH. HEAVY RAIN...DEADLY LIGHTNING...AND STRONG WIND GUSTS WILL BE POSSIBLE AS THE STORM MOVES OVER. THIS STORM IS STILL GROWING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF BAY...BONO...BROOKLAND...CARAWAY...JONESBORO...LAKE CITY...MONETTE AND TRUMANN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 11:34 AM CDT, 3 hours 1 minute before
ARZ026-027-011645- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1134 AM CDT THU MAY 1 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT COUNTIES. A GROWING THUNDERSTORM WAS LOCATED NEAR GREENFIELD AT 1134 AM CDT...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL IS POSSIBLE WITH THIS STORM ALONG WITH HEAVY RAIN AND DEADLY LIGHTNING. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF BAY AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 12:10 PM CDT, 2 hours 25 minutes before
MOZ115-011730- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1210 PM CDT THU MAY 1 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY. THE THUNDERSTORM THAT EARLIER PROMPTED A SEVERE THUNDERSTORM WARNING HAS MOVED EAST OF PEMISCOT COUNTY. SHOWERS WILL CONTINUE UNTIL AFTER 1230 PM.
Special weather statement, May 1, 1:35 PM CDT, 1 hour before
ARZ008-009-017-018-026>028-MOZ113-115-012000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 135 PM CDT THU MAY 1 2003 SEVERE THUNDERSTORM WATCH NUMBER 195 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN ARKANSAS... CLAY CRAIGHEAD GREENE LAWRENCE MISSISSIPPI POINSETT RANDOLPH IN MISSOURI... DUNKLIN PEMISCOT VALLE
Special weather statement, May 1, 1:43 PM CDT, 52 minutes before
MSZ002-003-TNZ089-011900- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 143 PM CDT THU MAY 1 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON...FAYETTE AND MARSHALL COUNTIES. WAS LOCATED OVER SLAYDEN AT 143 PM CDT...MOVING EAST AT 10 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN BENTON...FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 1, 2:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
221 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1053 AM PARAGOULD AR WIND DAMAGE
05/01/03 GREENE MOBILE HOME OVERTURNED.
REPORTED BY POLICE.
1215 PM SOUTH FULTON TN 60 MPH WIND GUST
05/01/03 OBION REPORTED BY SPOTTER.
1215 PM 1N FINLEY TN WIND DAMAGE
05/01/03 DYER TREES AND POWERLINES
DOWN. REPORTED BY POWER
COMPANY.
1215 PM DYERSBURG TN TORNADO
05/01/03 DYER AT THE INTERSECTION OF RT
412 AND HIGHWAY 51.
REPORTED BY DYER COUNTY
EMA.
1225 PM MARTIN TN WIND DAMAGE
05/01/03 WEAKLEY TREES DOWN. REPORTED BY
WEAKLEY COUNTY SHERIFFS
OFFICE.
1244 PM BRAZIL TN 1.25 INCH HAIL
05/01/03 GIBSON REPORTED BY GIBSON COUNTY
EMA.
1245 PM MARION AR 0.88 INCH HAIL
05/01/03 CRITTENDEN REPORTED BY CRITTENDEN
COUNTY SHERIFFS OFFICE.
1255 PM MILAN TN 1.00 INCH HAIL
05/01/03 GIBSON REPORTED BY SPOTTER.
0100 PM 2NW JACKSON TN WIND DAMAGE
05/01/03 MADISON SEVERAL HOMES DAMAGED.
REPORTED BY MADISON
COUNTY EMA.
0105 PM 1S BROWNSVILLE TN WIND DAMAGE
05/01/03 HAYWOOD TREES DOWN. REPORTED BY
HAYWOOD COUNTY EMA.
0115 PM JACKSON TN WIND DAMAGE
05/01/03 MADISON TREES DOWN. REPORTED BY
MADISON COUNTY EMA.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 1:19 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 41 min |
| May 1, 1:54 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 36 min |
| May 1, 2:00 PM CDT | Severe Thunderstorm Warning | MEG | Tate, Tunica | 45 min |
| May 1, 2:19 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 41 min |
| May 1, 3:21 PM CDT | Severe Thunderstorm Warning | MEG | Union | 39 min |
| May 1, 3:38 PM CDT | Severe Thunderstorm Warning | MEG | Lee | 52 min |
| May 1, 3:48 PM CDT | Severe Thunderstorm Warning | MEG | Pontotoc | 42 min |
| May 1, 3:51 PM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 24 min |
| May 1, 4:09 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba | 51 min |
| May 1, 4:17 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw | 43 min |
| May 1, 4:27 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Monroe | 48 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.